My 86 yr old mother has a severe asthma. She is on her meds daily. In the last 2 days, her asthma is flaring up pretty bad. She is awake from 2am to 6am coughing non-stop -wheezing at the same time. Her albuteral doesn't help. I know what this feels like as I have experienced it many homes myself. When in this situation, it is beyond what the normal albuteral can do for you. My dr normally put me in prednisone. I always have some in hands just in case. My mother is visiting from out of town through next week. My question is, can I give her my prednisone? To booze her out of this? I am concern due to her age. Any advice is much appreciated. Thanks.
The textbook answer is "absolutely not". But my answer would be there is no significant harm in doing so. The problem with albuterol is that the cells become de-sensitized to the chemical, and suddenly it doesn't work at all. Sometimes a short "holiday" from albuterol will cause the cells to reset. You mom has what is sometimes called a "twitchy" lung. And it has to be de-sensitized. Often a single week or two of prednisone will do the job. Look into getting a long-acting beta agonist such as Formetrol. A bit expensive, but some people do quite well on this. Remember that the half-life of drugs is extended in those over sixty-five. As far as a dose goes, if she is 100 pounds, starting her on thirty mg in two divided doses if she is severely twitchy, then the next day dropping by five until by the second week she is on 10 mg a day, in two divided doses. Meanwhile stay away from the albuterol sulfate. You are trying to clear the cells of this substance. Prednisone causes bone changes, adrenal changes and behavioral changes, but for the short-term "settling" of a really twitchy lung it's the only game in town.
You have to be on the look put for adverse reactions to prednisone. A certain universe of individuals have big problems with systemic steroids, even in the short run. The thing to remember is that if albuterol sulfate is not working you may be at the end of the line unless you are at a hospital to be intubated. If the "emergency inhaler" does not work you can end up with a "locked lung" which can result in death.
I am going to revise that advice, based on the input of a physician friend. He suggests if she has never been on prednisone to start her on 10 mg, just to see if she is in the category of those who are "supersensitive". I mentioned 30 mg because that much is necessary to stop a truly life-threatening situation.
The "down side" to providing prednisone on a short-term to an elderly person is that it will shut down the immune system, making them vulnerable to infection, the flu, and pneumonia. The "upside" is that the drug will calm down a "twitchy" lung, and enable the lungs to exist for a few days without albuterol, which results in them regaining a bit of sensitivity to this medication. The question should also be asked "is there a cardiac componant" to the difficulty in breathing. Fluid in the lungs, for example, is often a result of excessive preload due to heart problems. There is no easy resolution, and the administration of pednisone is always a question of risk vs. benefit.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.